Alert archive / South Dakota / Tornado Warnings in 2001
Tornado Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 6, 2001, 2:09 PM CDT for Tripp County, South Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 6, 2001, 2:09 PM CDT (19:09 UTC)
- Expired
- Jun 6, 2001, 3:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tripp County, SD
The radar
The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 2:15 PM CDT | Hail 0.88 | Winner, SD | |
| Jun 6, 2:25 PM CDT | Hail 0.75 | Colome, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 061910 TORRAP SDC123-062015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 209 PM CDT WED JUN 6 2001 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 315 PM CDT * AT 206 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADOES ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF WINNER TO 8 MILES NORTH OF CLEARFIELD...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF WINNER TO 11 MILES SOUTHWEST OF WINNER...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WINNER THROUGH 220 PM CDT CLEARFIELD AROUND 215 PM CDT COLOME AROUND 235 PM CDT PAXTON AROUND 315 PM CDT MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. THIS WARNING REPLACES THE SEVERE THUNDERqSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4355 10009 4308 10010 4306 9954 4367 9963 & GRZYWACZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 6, 11:15 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 6, 11:15 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1015 AM MDT WED JUN 6 2001 LATEST SFC ANALYSIS PLACES LOW OVER SRN SD WITH A FAIRLY FLAT PRESS GRADIENT OVER WRN SD AND NE WY. WV IMAGES INDC COMPACT LITTLE S/WV THAT KICKED UP SOME PRE-DAWN SHRA AND TSTMS OVER NW SD HAS MOVED E OF CWFA. KUDX RADAR SHOWS DECREASING DBZ AND COVERAGE OF -SHRA OVER PERKINS AND BUTTE COUNTIES. SHOULD SEE SOME CU DEVELOP THIS AFTERNOON WITH AN ISOLATED SHOWER OVER THE HILLS...OTHERWISE SUBSIDENCE BEHIND S/WV WILL LIMIT PRECIP. HAVE TWEAKED CLOUDS AND TEMPS AND REMOVED MENTION OF PRECIP EXCEPT HILLS. REST OF PACKAGE LOOKS GOOD. .UNR...NONE. 99
In the hours before
Special weather statement, Jun 6, 12:30 PM CDT, 1 hour 39 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-062015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1130 AM MDT WED JUN 6 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH. .DISCUSSION... A MID LEVEL TROUGH WILL COMBINE WITH A WEAK COLD FRONT MOVING THROUGH THE SOUTH DAKOTA PLAINS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON MAINLY EAST OF A LINE FROM FAITH TO PHILIP TO MARTIN. A FEW OF THESE STORMS COULD BECOME SEVERE THIS AFTERNOON AND EARLY EVENING IN TODD...TRIPP AND MELLETTE COUNTIES WITH LARGE HAIL AND STRONG WINDS POSSIBLE. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN THE BLACK HILLS LATER THIS AFTERNOON. COUNTIES INCLUDED IN THIS OUTLOOK ARE... TRIPP...BENNETT...JACKSON...ZIEBACH...PERKINS...MEADE...LAWRENCE... MELLETTE...TODD...HAAKON...CUSTER...AND PENNINGTON. GRZYWACZ
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 1:48 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 42 min |
Nearby
Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.